A 72-year-old man who is an out-of-state resident is brought to the urgent care clinic by his daughter for a complaint of a scalp laceration. An hour prior to presentation, he was carrying a shovel and rake through his daughter’s yard and back to the garage when he tripped and struck his forehead on a ground-level outdoor light fixture. He denies loss of consciousness or significant headache, and he has normal vital signs and a normal neurologic examination. There is a 3-cm, oozing laceration in the left frontal region with some surrounding ecchymosis/hematoma. The patient’s tetanus status is confirmed to be current, but he hurried to the clinic and does not have his medication list with him.
Which of the following medical conditions would make you suspicious that this patient is taking medication that is high-risk in the setting of head trauma?
A. Rheumatoid arthritis, for which he takes an unknown monthly injection
B. Diabetes mellitus, with insulin having been recently added to oral medication
C. Hypercholesterolemia, for which he takes a daily oral medication
D. History of a “heart stent” last year
Click to See the Answer
Answer: D. In the absence of contraindications, compliant patients with coronary artery disease requiring intervention are nearly always placed on an antiplatelet therapy that is more aggressive than low-dose aspirin. Commonly used medications include clopidogrel, ticagrelor, and prasugrel. These medications are known to place patients with head injury at higher risk for intracranial injuries, and emergent CT and/or ED transfer is strongly recommended for such patients. In isolation, the other medical conditions listed do not independently increase risk of intracranial injury in patients with mild closed head injury.
For an in-depth review of this topic, access the full course.
Last Updated on January 26, 2023